Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

August 31, 2000Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 31, 2000, 4:27 PM MDT for Box Elder County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2000, 4:27 PM MDT (22:27 UTC)
Expired
Aug 31, 2000, 5:00 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Box Elder County, UT

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 312229
SVRSLC
UTC003-312300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF PARK VLY...OR ABOUT 40
  MILES SOUTHWEST OF SNOWVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF PARK VLY AT 435 PM MDT

THIS THUNDERSTORM IS OVER RURAL AREAS...AND SHOULD REMAIN OVER RURAL 
AREAS. IT WILL CROSS STATE ROUTE 30 EAST OF PARK VALLEY. LARGE 
HAIL...STRONG GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH THIS 
SEVERE THUNDERSTORM. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH PREPARE FOR
DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4176 11357 4161 11342 4176 11300 4197 11315

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:45 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 31, 2:45 PM MDT, 1 hour 42 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
245 PM MDT THU AUG 31 2000

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER UTAH
THROUGH FRIDAY.  DRIER BUT STILL COOL AIR WILL BE OVER THE STATE
SATURDAY.

DISCUSSION...INCREASING SOUTHWEST FLOW ALREADY EVIDENT OVER UT WITH
THUNDERSTORM MOVEMENT BEGINNING TO PICK UP SPEED.  THIS TREND WILL
CONTINUE THROUGH FRIDAY AHEAD OF THE EJECTING CLOSED LOW.  SO THE
FOCUS WILL BE SHIFTING FROM FLOODING PROBLEMS TO POSSIBLE SEVERE
WEATHER FOR THE NEXT DAY OR SO.  THERE WILL BE SEVERAL SHORTWAVES
MOVING ACROSS THE AREA THROUGH FRI AFTERNOON THEN THE MAIN TROF THAT
IS THE REMNANTS OF THE LOW WILL MOVE ACROSS FRI NIGHT.  BY SAT A
DRIER AIRMASS WILL BE IN PLACE ALTHOUGH THE MOISTURE MAY LINGER OVER
THE NORTHEAST PORTION OF THE AREA INTO SAT MORNING.

AS FAR AS DETAILS...TONIGHT THERE IS A RELATIVELY WEAK SHORTWAVE IN
WEST CENTRAL UT MOVING NORTH THAT SHOULD PRODUCE FAIRLY WIDESPREAD
CONVECTION IN THE NORTH DURING THE EVENING.  THERE IS A STRONGER
SHORTWAVE MOVING OUT OF SOUTHERN CA THAT IS TRIGGERING ACTIVITY OVER
SOUTHWEST UT AND SOUTHERN NV.  THE STORM PREDICTION CENTER HAS
INCLUDED THE EXTREME WEST EDGE OF SOUTHERN UT IN AN AREA WITH A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS.  THAT SEEMS REASONABLE WITH
STRONG UPPER LEVEL DIVERGENCE FORECAST AS A JET BEGINS TO MOVE INTO
THE AREA.   THAT SHORTWAVE WILL CONTINUE NORTH AND COULD BRING SOME
ACTIVITY INTO NORTHERN UT AGAIN LATER TONIGHT BUT FOR NOW WILL
CONTINUE THE IDEA OF DROPPING TO ONLY CHANCE PROBABILITIES IN THE
NORTH AFTER MIDNIGHT.

THEN FRI LOOKS VERY ACTIVE AND PROBABLY WITH A BETTER CHANCE OF
STRONG THUNDERSTORMS.  THE JET WILL BE IN PLACE ACROSS EASTERN UT
WITH LOTS OF SHEAR OVER MOST OF THE STATE AND THERE WILL BE
SHORTWAVES MOVING ACROSS THE AREA TO HELP ORGANIZE AND TRIGGER THE
ACTIVITY.  THERE WILL ALSO BE INCREASING SOUTHERLY GRADIENT WINDS
ESPECIALLY IN THE WESTERN VALLEYS.

ONCE THE MAIN TROF GOES THROUGH FRI NIGHT IT LOOKS DRY BUT WITH
TEMPERATURES A LITTLE BELOW NORMALS THROUGH THE HOLIDAY.  THEN
ANOTHER SHORTWAVE EJECTS OUT OF THE TROF THA$T WILL DEVELOP ALONG THE
WEST COAST AND SHOULD BRING A CHANCE OF SHOWERS TO THE AREA ON TUE.

SLC 6661 CDC 654-  SANDERS

.SLC...NONE.

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.